Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 6, NWS Topeka, KS

August 19, 202112 counties in Kansas

NWS Topeka, KS issued this heat advisory at Aug 19, 2021, 3:46 PM CDT for 12 counties in Kansas. It took effect at Aug 20, 2021, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2021, 3:46 PM CDT (20:46 UTC)
In effect from
Aug 20, 2021, 1:00 PM CDT
Expired
Aug 20, 2021, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS73 KTOP 192046
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
346 PM CDT Thu Aug 19 2021

KSZ020>023-034>039-054-055-201015-
/O.NEW.KTOP.HT.Y.0006.210820T1800Z-210821T0000Z/
Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-Osage-
Including the cities of Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Minneapolis, Bennington, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, 
Osage City, Carbondale, Lyndon, Burlingame, and Overbrook
346 PM CDT Thu Aug 19 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY...

* WHAT...Heat index values around 105 expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 1 PM to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
3 follow-up statements
762 
WWUS73 KTOP 200826
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
326 AM CDT Fri Aug 20 2021

KSZ020>023-034>039-054-055-202115-
/O.CON.KTOP.HT.Y.0006.210820T1800Z-210821T0000Z/
Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-Osage-
Including the cities of Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Minneapolis, Bennington, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, 
Osage City, Carbondale, Lyndon, Burlingame, and Overbrook
326 AM CDT Fri Aug 20 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...Heat index values around 105 expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 1 PM to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
717 
WWUS73 KTOP 202037
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
337 PM CDT Fri Aug 20 2021

KSZ020>023-034>039-054-055-210000-
/O.CON.KTOP.HT.Y.0006.000000T0000Z-210821T0000Z/
Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-Osage-
Including the cities of Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Minneapolis, Bennington, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, 
Osage City, Carbondale, Lyndon, Burlingame, and Overbrook
337 PM CDT Fri Aug 20 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values around 105 expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
348 
WWUS73 KTOP 202349
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
649 PM CDT Fri Aug 20 2021

KSZ020>023-034>039-054-055-210100-
/O.EXP.KTOP.HT.Y.0006.000000T0000Z-210821T0000Z/
Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-Osage-
Including the cities of Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Minneapolis, Bennington, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, 
Osage City, Carbondale, Lyndon, Burlingame, and Overbrook
649 PM CDT Fri Aug 20 2021

...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Temperatures should begin cooling as thunderstorms pass to the
east. Therefore the advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this heat advisory went out at Aug 19, 3:42 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 19, 3:42 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
342 PM CDT Thu Aug 19 2021

.DISCUSSION...
Issued at 342 PM CDT Thu Aug 19 2021

...Strong to Severe Storm and Excessive Heat Expected Friday...

As of 20Z Thursday afternoon, an upper-level shortwave ridge axis
extended from the northern Great Lakes through southern KS/MO.
Meanwhile a weak mid-level perturbation was progressing northeast
through north-central OK and southern KS. This feature was aiding in
widely scattered shower and thunderstorm development across much of
the forecast area. Fortunately, effective shear remains minimal and
severe storms are not expected. Meanwhile, a stronger mid-level low
resided across northern UT. Thunderstorms were developing along a
deepening surface trough across the High Plains of CO and WY was
contributing to thunderstorm development. Short term model solutions
suggest these storms will grow upscale and progress eastward along
the forward propagating MCS vectors -- keeping the bulk of
convection north of the NE border.

Transitioning into tonight, a strengthening LLJ will overspread the
area from west-to-east after 06Z. Isolated thunderstorms may develop
along the LLJ convergence axis. Effective shear appears to be weak,
therefore, expected pulse convection. Overnight lows look to reach
the low to mid 70s.

A multi-hazard day and evening is in-store for much of the area
Friday. The first concern will be excessive heat and humidity. The
aforementioned surface trough axis will approach the forecast from
the west by midday. Surface dew points are progged to remain in the
low to mid 70s with temperatures surging into the low to mid 90s
ahead of the front. Coupling the two will result in heat index
values exceeding 100 degrees. As a result, a Heat Advisory goes into
effect from 18Z Friday through 00Z Saturday for areas generally
along and southwest of a line from Concordia to Topeka. The second
hazard will be the potential for severe thunderstorms during the
late-afternoon and evening. The aforementioned mid-level low across
northern UT will propagate through the central and northern Plains
as a shortwave trough Friday afternoon and evening. Sufficient
surface convergence along the surface trough along with modest
ascent from the shortwave trough should allow thunderstorms to
develop along the front from SD through southern KS between 21-00Z
tomorrow. MLCAPE is forecast to range from 3000-4000 J/kg with a
modestly veered wind profile yielding around 30 kts of effective
shear. Initial discrete or semi-discrete cells are likely to grow
upscale as cold-pools merge and propagate ESE. This will transition
an initial large hail and damaging wind threat to a damaging wind
and flash-flooding threat. The bulk of thunderstorm activity is
forecast to exit the area by dawn Saturday morning.

For Saturday and beyond, a surface ridge axis will overspread the
area Saturday into Sunday while a mid-level ridge axis expands over
the southern Plains. A strengthening LLJ late Saturday night could
result in a few storms across the area. Additional storms will be
possible late Sunday afternoon and evening as a secondary shortwave
trough propagates through the northern Plains. Otherwise, a drier
pattern is probable as the southern US mid-level ridge expands
across the forecast area. Temperatures will also be on the increase
as afternoon temperatures are forecast to reach the low to mid 90s
Monday-Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1203 PM CDT Thu Aug 19 2021

Low stratocu has gradually begin to lift as lowest stratus
dissipates early this afternoon, bringing all sites to VFR. A few
isolated showers and t'storms are expected to continue developing
and lifting northward, but expect that all TAF sites will be early
enough in the development cycle that thunder is not expected in
the vicinity of these sites. Low stratus over southern KS has also
begun to lift and scatter out as it moves north, so have kept cigs
scattered and around/above 3 kft as they arrive later this
afternoon. Winds will remain out of the southeast at 8 to 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ020>023-
034>039-054-055.

&&

DISCUSSION...Baerg
AVIATION...Laflin
Hazardous weather outlook, Aug 19, 3:37 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
337 AM CDT Thu Aug 19 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-200845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
337 AM CDT Thu Aug 19 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

There will be a chance for thunderstorms Today. The storms will
not be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be a chance for thunderstorms Friday into Friday night.
Some of the storms may be severe Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.